Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Jackson, KY

July 5, 20125 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2012, 3:22 PM EDT for 5 counties in Kentucky. It was in force for 68 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 3:22 PM EDT (19:22 UTC)
Expired
Jul 5, 2012, 4:30 PM EDT
In force
68 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:30 PM EDTTSTM WND DMG2 N Bernstadt, KY*** 1 INJ *** TREE FELL ON MAN ON HAWK CREEK ROAD.
Jul 5, 3:30 PM EDTTSTM WND DMG4 S Mount Vernon, KYTREES DOWN AT SAND SPRINGS.
Jul 5, 3:30 PM EDTTSTM WND GST 555 S Mckee, KY
Jul 5, 3:35 PM EDTTSTM WND DMGLondon, KYTOBACCO WAREHOUSE ROOF BLOWN OFF.
Jul 5, 3:36 PM EDTTSTM WND DMGUrban, KYTREES DOWN ON HWY 638 AND 687.
Jul 5, 3:45 PM EDTTSTM WND GST 59London, KY
Jul 5, 3:50 PM EDTTSTM WND GST 59London, KY
Jul 5, 3:55 PM EDTTSTM WND DMG4 W Science Hill, KYTREES AND POWERLINES DOWN ON HWY 635...3264 AND 1676.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:37 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS53 KJKL 051922
SVRJKL
KYC051-109-125-199-203-052030-
/O.NEW.KJKL.SV.W.0145.120705T1922Z-120705T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 430 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM OTTOWA TO MACEDONIA...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCKEE...MOUNT VERNON...LONDON...MANCHESTER...SOMERSET...OTTOWA...
  TURKEY FOOT...NEW ZION...MUELLERSVILLE...LOAM...MARETBURG...BEE
  LICK...COOKSBURG...ORLANDO...HURLEY...BRADSHAW...DUDLEY STATION...
  SPIRO...QUAIL AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3712 8490 3736 8456 3734 8450 3749 8445
      3748 8438 3754 8435 3754 8429 3752 8427
      3754 8419 3753 8390 3706 8371 3702 8482
      3702 8489 3705 8491
TIME...MOT...LOC 1923Z 337DEG 8KT 3736 8449 3746 8396
WIND...HAIL 60MPH 1.00IN

$$

ABE
4 follow-up statements
882 
WWUS53 KJKL 051948
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT THU JUL 5 2012

KYC051-109-125-199-203-052030-
/O.CON.KJKL.SV.W.0145.000000T0000Z-120705T2030Z/
JACKSON KY-PULASKI KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-
348 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAUREL...
WESTERN CLAY...ROCKCASTLE...PULASKI AND JACKSON COUNTIES UNTIL 430 PM
EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM QUAIL TO BRADSHAW...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...MANCHESTER...SOMERSET...DANGO...WITHERS...JEP HILL...
  WABP...PRIVETT...GRAY HAWK...SINKS...PINE HILL...WELLHOPE...
  ATKINSTOWN...WOODSTOCK...MAGNUM...MUMMIE...LEVEL GREEN...ARDERY...
  HORSE LICK AND MIDDLEFORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3712 8490 3736 8456 3734 8450 3749 8445
      3748 8438 3754 8435 3754 8429 3752 8427
      3754 8419 3753 8390 3706 8371 3702 8482
      3702 8489 3705 8491
TIME...MOT...LOC 1949Z 337DEG 8KT 3731 8446 3741 8393
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
125 
WWUS53 KJKL 052002
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT THU JUL 5 2012

KYC051-109-125-199-203-052030-
/O.CON.KJKL.SV.W.0145.000000T0000Z-120705T2030Z/
JACKSON KY-PULASKI KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-
402 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAUREL...
WESTERN CLAY...SOUTHERN ROCKCASTLE...PULASKI AND SOUTHERN JACKSON
COUNTIES UNTIL 430 PM EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WILLAILLA TO GRAY HAWK...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...MANCHESTER...SOMERSET...LEVEL GREEN...ARDERY...HORSE
  LICK...MIDDLEFORK...PULASKI...CAINS STORE...GAULEY...CARICO...
  DABOLT...OLIN...CRUISE...MILDRED...STAB...HANSFORD...DEESE...HERD
  AND HOGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3712 8490 3736 8456 3734 8450 3739 8384
      3706 8371 3702 8482 3702 8489 3705 8491
TIME...MOT...LOC 2002Z 337DEG 8KT 3728 8445 3738 8392
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
593 
WWUS53 KJKL 052016
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT THU JUL 5 2012

KYC051-109-125-203-052026-
/O.CAN.KJKL.SV.W.0145.000000T0000Z-120705T2030Z/
JACKSON KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-
416 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR LAUREL...WESTERN CLAY...
SOUTHERN ROCKCASTLE AND SOUTHERN JACKSON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ACROSS 
THE WARNED AREA.

LAT...LON 3712 8490 3736 8456 3733 8451 3715 8431
      3704 8437 3702 8482 3702 8489 3705 8491
TIME...MOT...LOC 2016Z 347DEG 53KT 3713 8484 3716 8468

$$

KYC199-052030-
/O.CON.KJKL.SV.W.0145.000000T0000Z-120705T2030Z/
PULASKI KY-
416 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PULASKI COUNTY
UNTIL 430 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MAGNUM TO PULASKI...MOVING SOUTH
AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  SOMERSET...SHOPVILLE...FAUBUSH...NANCY...PULASKI COUNTY PARK...
  BENT...FERGUSON...RUTH...SOMERSET PULASKI AIRPORT...GRADE...ELIHU
  AND DYKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3712 8490 3736 8456 3733 8451 3715 8431
      3704 8437 3702 8482 3702 8489 3705 8491
TIME...MOT...LOC 2016Z 347DEG 53KT 3713 8484 3716 8468
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
332 
WWUS53 KJKL 052028
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT THU JUL 5 2012

KYC199-052038-
/O.EXP.KJKL.SV.W.0145.000000T0000Z-120705T2030Z/
PULASKI KY-
428 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY IS BEING
REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT.

LAT...LON 3712 8490 3736 8456 3733 8451 3715 8431
      3704 8437 3702 8482 3702 8489 3705 8491
TIME...MOT...LOC 2028Z 347DEG 53KT 3696 8479 3699 8463

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:26 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 5, 1:26 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
126 PM EDT THU JUL 5 2012

.UPDATE...
ISSUED AT 111 PM EDT THU JUL 5 2012

ACTIVITY HAS QUICKLY PICKED UP AHEAD AND ALONG THE LEADING EDGE OF
THE COLD POOL DROPPING IN FROM THE NORTH. LOTS OF ACTIVITY DEVELOPING
AND SHOULD PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AS IT DROPS
SOUTHWARD ACROSS THE AREA. LOTS OF INSTABILITY TO TAP INTO WITH
SBCAPE AROUND 5000 J/KG. THUS...LOOK FOR DAMAGING WINDS AS THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. HRRR HAS MUCH OF THE
ACTIVITY EXITING TO OUR SOUTH AROUND 6 PM THIS EVENING WHICH SEEMS
REASONABLE AT THE CURRENT SPEED OF THE OUTFLOW BOUNDARY.

UPDATE ISSUED AT 1157 AM EDT THU JUL 5 2012

OUTFLOW BOUNDARY CONTINUES TO DROP SOUTH AND IS NOW BEGINNING TO PUSH
INTO FAR NORTHERN KENTUCKY. THE BOUNDARY HAS TURNED QUITE ACTIVE TO
THE EAST CLOSE TO CHARLESTON...BUT HAS NOT YET TURNED ACTIVE FURTHER
TO THE WEST. HOWEVER...WITH 5000J/KG OF SBCAPE DEVELOPING...I EXPECT
TO SEE SOME EXPANSION TO THE WEST ALONG THIS LINE AS WE HEAD THROUGH
THE AFTERNOON. GIVEN THE THREAT...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH THROUGH 7 PM TONIGHT FOR AREA MAINLY TO THE EAST
OF I-75. PEOPLE WITH OUTDOOR PLANS SHOULD STAY TUNED TO THE WEATHER
THIS AFTERNOON AND BE PREPARED TO TAKE ACTION. HAVE ALSO INCREASED
POPS TO LIKELY FOR THE AREA THIS AFTERNOON AS MOST AREAS SHOULD SEE
SOME PRECIPITATION.

UPDATE ISSUED AT 924 AM EDT THU JUL 5 2012

MCS DEVELOPED OVER SOUTHERN MICHIGAN EARLY THIS MORNING AND HAS
WEAKENED AS IT TRACKED SOUTH INTO NORTHERN AND CENTRAL OHIO.
HOWEVER...THIS SYSTEM HAS DEVELOPED A COLD POOL AND MCV WHICH WILL
CONTINUE TRACKING SOUTH INTO THIS AFTERNOON AND EVENING. AFTER THE
INVERSION BREAKS THIS MORNING...SBCAPE WILL SURGE TO AT LEAST 4000
J/KG AN POTENTIALLY HIGHER. WITH THE MCV DROPPING SOUTH DURING THE
PEAK HEATING...WE SHOULD SEE PRETTY DECENT SHOWER AND THUNDERSTORM
DEVELOPMENT. THIS IS CERTAINLY SUPPORTED BY THE HRRR AND RUC.
THUS...HAVE INCREASED POPS TO AROUND 40 ACROSS EASTERN KENTUCKY AND
MAY NEED TO GO EVEN HIGHER...BUT WILL WAIT TO SEE HOW THE MCV
DEVELOPS UPSTREAM BEFORE JUMPING ON BOARD COMPLETELY.
REGARDLESS...MUCH LIKE THE PAST FEW DAYS...ANY OUTFLOW BOUNDARIES
WILL EASILY BE CAPABLE OF 40 MPH WINDS AND NEAR THE STRONGER
THUNDERSTORMS WINDS COULD REACH 60 MPH. THUS...THE MAIN THREAT WILL
BE DAMAGING WINDS. A FEW MORE ORGANIZED STORMS WILL BE CAPABLE OF
HAIL...BUT I EXPECT THE MAIN THREAT TO BE DAMAGING WINDS. FORECAST
HAS BEEN UPDATED TO REFLECT ALL OF THESE CHANGES. DEPENDING ON HOW
FAST CONVECTION DEVELOPS TODAY...THAT COULD PUT OUR HIGHS A TAD LOWER
THAN CURRENTLY FORECAST. BUT FOR NOW WILL STICK CLOSE TO OUR PREVIOUS
FORECAST AND WAIT TO SEE HOW THINGS DEVELOP.

UPDATE ISSUED AT 640 AM EDT THU JUL 5 2012

MAINLY FRESHENED UP THE GRIDS TO ACCOUNT FOR THE LATEST OBSERVATIONAL
TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

HEAT WILL CONTINUE TO BE THE MAIN STORY AS THE CENTRAL CONUS UPPER
LEVEL RIDGE EXPANDS MORE INTO THE OHIO AND TENNESSEE VALLEYS THROUGH
THE SHORT TERM. RECORD HIGHS WILL GET SQUASHED TODAY THROUGH SATURDAY
WITH READINGS RANGING IN THE 95 TO 100 DEGREE RANGE FOR MOST
LOCATIONS. WE HAD A FEW SPOTS EVEN IN THE EAST CREEP TO OVER A 100
DEGREE HEAT INDICES YESTERDAY...AND SINCE TEMPERATURES WILL GENERALLY
BE A DEGREE OR SO WARMER TODAY AND AGAIN ON FRIDAY...HAVE GONE AHEAD
AND EXPANDED THE HEAT ADVISORY FOR THE REST OF THE AREA. HAVE ALSO
EXTENDED THE ADVISORY THROUGH SATURDAY...AS READINGS LOOK TO BE
SIMILAR TO FRIDAY...WITH HEAT INDICES GENERALLY PEAKING IN THE 100
TO 105 DEGREE RANGE...WITH SLIGHTLY HIGHER VALUES TOWARDS THE
BLUEGRASS AND WEST OF I-75.

THE CONVECTIVE TRENDS CONTINUE TO BE CHALLENGING THROUGH THE SHORT
TERM...HOWEVER GIVEN THE MORE LIMITED COVERAGE THAT OCCURRED
YESTERDAY AND THE LACK OF DEEPER MOISTURE AS WELL QUESTIONABLE
TRIGGERS THROUGH FRIDAY...ITS HARD TO REALLY ADVERTISE MORE THAN
ISOLATED POPS...SO HAVE STUCK WITH THIS IDEA FROM THE INHERITED
FORECAST. THE NAM HAS BEEN PLAYING UP A POTENTIAL MCS FOR
TONIGHT...HOWEVER GIVEN THE POOR CONVECTIVE INITIALIZATION...THERE IS
NOT MUCH CONFIDENCE IN THIS SCENARIO AT THIS TIME.

FOR TEMPERATURES...PRETTY MUCH ADDED A DEGREE OR SO FROM THE HIGHS
THAT WERE ACHIEVED ON WEDNESDAY FOR TODAY...AND THEN ANOTHER DEGREE
FOR FRIDAY. LOWS TONIGHT WILL GENERALLY BE BETWEEN 70 AND 75...WITH A
FEW SHELTERED VALLEYS DIPPING INTO THE UPPER 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

FOR THE EXTENDED THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
RENEWED UPPER RIDGE OVER THE MID SECTION OF THE NATION WILL BE
SHUNTED WESTWARD AND WEAKENED BY TROUGHING TO THE NORTHEAST STARTING
DURING THE LATTER PART OF THE WEEKEND. HEIGHTS WILL FALL THROUGH
EAST KENTUCKY BEGINNING ON SUNDAY AND CONTINUE INTO TUESDAY WHEN THE
NORTHEAST TROUGH AXIS PASSES THROUGH THE REGION ACCOMPANIED BY AT
LEAST SOME SHORTWAVE ENERGY. FOR WEDNESDAY...BOTH THE GFS AND LATEST
ECMWF HAVE PARKED A MINIMA OF HEIGHTS OVER EAST KENTUCKY IN RESPONSE
TO RIDGING BUILDING OVER THE WEST. THIS APPEARS TO BE THE CLEAR
PATTERN CHANGE THAT WE HAVE BEEN WAITING AND HOPING FOR AND WILL
BREAK THE HEAT WAVE. SEVERAL RUNS IN A ROW HAVE CONFIRMED THE
BREAKDOWN AND RETREAT OF THE RIDGE SO CONFIDENCE IS PRETTY GOOD THAT
WE CAN TALK SERIOUSLY ABOUT TEMPERATURES RETURNING TO SEASONAL
NORMALS BEFORE TOO LONG INTO THE START OF NEXT WEEK.

SENSIBLE WEATHER WILL FEATURE ANOTHER VERY WARM DAY OR TWO OVER THE
WEEKEND WITH UPPER RIDGING LIKELY KEEPING ANY CONVECTION AT BAY ON
SATURDAY WITH A BIT HIGHER PCPN POTENTIAL ANTICIPATED FOR SUNDAY AS
HEIGHTS FALL ALOFT AND A WAVY SFC BOUNDARY CREEPS CLOSER FROM THE
NORTH. IT IS THIS BOUNDARY THAT HAS BEEN IN MOST DISPUTE AMONG THE
MODELS THESE PAST SEVERAL RUNS WITH THE GFS AND GEM PUSHING ITO
SOUTH INTO...AN IN SOME CASES THROUGH...KENTUCKY AS EARLY AS SUNDAY
EVENING. THE NEW...AND PREFERRED...ECMWF WILL SAG THIS FRONT INTO
OUR  PART OF THE STATE ON MONDAY PROPER AND HOLD IT THERE AS A PRIME
WEATHER FACTOR INTO TUESDAY. LATER ON FOR WEDNESDAY...IT FORMS A
WAVE ON THE BOUNDARY OVER EAST KENTUCKY THAT...SHOULD THIS OCCUR...
WILL CERTAINLY HEARTEN OUR HOPES FOR DROUGHT MITIGATING RAINS. HAVE
NOT BOUGHT TOTALLY INTO THIS SCENARIO AS OF YET...BUT DID GUIDE THE
GRIDS TOWARDS IT IN CONJUNCTION WITH THE CR POPULATION SCRIPT
STARTING POINT.

BY THE START OF THE NEW WEEK WE SHOULD BE LOOKING AT TEMPERATURES
CLOSER TO NORMAL AND A RETURN OF DECENT CHANCES OF CONVECTION AND
MUCH NEEDED RAINFALL.

THE GRID LOAD CAME IN AS A PRETTY GOOD AMALGAM OF THE ECMWF AND GFS
SO ONLY HAD TO TWEAK THE POPS A TAD EACH DAY TO TILT THE SCALE MORE
TOWARD THE OVERSEAS MODEL AND ALSO ENHANCE THE DIURNAL NATURE OF THE
POPS. IN ADDITION...MADE SOME FINE TUNE ADJUSTMENTS TO THE LOW
TEMPERATURES EACH NIGHT TO ACCOUNT FOR SOME TERRAN DETAILS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 125 PM EDT THU JUL 5 2012

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DROP SOUTHWARD ACROSS EASTERN
KENTUCKY THIS AFTERNOON. THIS STORMS WILL PROVIDE SOME VERY GUSTY
WINDS AT TIMES. THE STRONGER STORMS COULD GUSTS UP TO 50 KNOTS. THE
THUNDERSTORM THREAT MAY DIMINISH TOWARDS 00Z...BUT COULD LINGER A BIT
LONGER. BY MIDNIGHT...THINGS WILL TURN MUCH QUIETER AND SHOULD
CONTINUE THROUGH TOMORROW MORNING. MORE ISOLATED STORMS WILL BE
POSSIBLE FRIDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM....GREIF
AVIATION...KAS
Hazardous weather outlook, Jul 5, 3:04 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT THU JUL 5 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
304 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL PEAK IN THE 100 TO 105 DEGREE RANGE FOR MOST
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS EVENING. SEVERE
STORMS ARE EXPECTED...CONTAINING DAMAGING WINDS AND LARGE HAIL.

ADDITIONALLY...WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT
FOR WILDFIRES WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL PEAK IN 102 TO 107 DEGREE RANGE FOR MOST LOCATIONS
ON FRIDAY AND SATURDAY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
SANDY HOOK...TO BARBOURVILLE...TO WHITLEY CITY ON FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
SUNDAY THROUGH WEDNESDAY.

WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT FOR WILDFIRES
WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY WIND DAMAGE...STRONG WIND REPORTS...OR
LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KAS

In the hours before

Special weather statement, Jul 5, 2:00 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT THU JUL 5 2012

KYZ069-080-114-116-051830-
LAUREL-JACKSON-OWSLEY-CLAY-
200 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT THURSDAY AFTERNOON...

   SOUTHEASTERN JACKSON...
   CENTRAL OWSLEY...
   NORTHWESTERN CLAY AND
   EAST CENTRAL LAUREL.

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOURWOOD...OR
12 MILES SOUTHEAST OF MCKEE...MOVING SOUTH AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIGH KNOB
AROUND 210 PM EDT...BURNING SPRINGS AROUND 215 PM EDT...TREADWAY
AROUND 220 PM EDT...FALL ROCK AROUND 225 PM EDT...SIDELL AROUND 230
PM EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Local storm report, Jul 5, 2:20 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BELFRY                  37.62N 82.27W
07/05/2012  E0.75 INCH       PIKE               KY   TRAINED SPOTTER

&&

DSTAMPER
Local storm report, Jul 5, 2:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     4 W INEZ                37.87N 82.61W
07/05/2012                   MARTIN             KY   911 CALL CENTER

            TREES DOWN AT STAFFORD.

&&

DSTAMPER
Local storm report, Jul 5, 2:41 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     20 E PIKEVILLE          37.48N 82.15W
07/05/2012                   PIKE               KY   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 1056 AT MCCARR.

&&

DSTAMPER
Local storm report, Jul 5, 2:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     SOUTH WILLIAMSON        37.67N 82.28W
07/05/2012                   PIKE               KY   LAW ENFORCEMENT

            TREES DOWJN IN SOUTH WILLIAMSON.

&&

DSTAMPER
Local storm report, Jul 5, 2:44 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             JUDY                    38.13N 83.96W
07/05/2012  E0.25 INCH       MONTGOMERY         KY   TRAINED SPOTTER

            STRONG WINDS AND FREQUENT LIGHTNING.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:12 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan33 min
Jul 5, 1:17 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Rowan43 min
Jul 5, 1:21 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike39 min
Jul 5, 1:46 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Montgomery, Powell44 min
Jul 5, 1:57 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike33 min
Jul 5, 1:59 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike61 min
Jul 5, 2:12 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Morgan48 min
Jul 5, 2:16 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery29 min
Jul 5, 2:19 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan41 min
Jul 5, 2:22 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Wolfe23 min
Jul 5, 2:24 PM EDTSevere Thunderstorm WarningJKLLee, Magoffin, Menifee, Morgan, Powell, Wolfe36 min
Jul 5, 2:29 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Pike31 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Morgan, Wolfe36 min
Jul 5, 2:41 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery34 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Lee, Owsley, Perry, Wolfe46 min
Jul 5, 2:46 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan14 min
Jul 5, 2:47 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Pulaski, Rockcastle43 min
Jul 5, 2:58 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more32 min
Jul 5, 3:00 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Magoffin, Menifee, Montgomery and 3 more45 min
Jul 5, 3:09 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry36 min
Jul 5, 3:14 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Wolfe31 min
Jul 5, 3:18 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry42 min
Jul 5, 3:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Estill, Jackson, Knott, Lee and 5 more47 min
Jul 5, 3:49 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more26 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry60 min
Jul 5, 4:11 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more59 min
Jul 5, 4:23 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne67 min
Jul 5, 4:34 PM EDTFlash Flood WarningJKLBreathitt, Knott, Leslie, Perry2 hr
Jul 5, 4:38 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle2 hr
Jul 5, 5:38 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley78 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.